Alert archive / Minnesota / Special Weather Statements in 2011

Special Weather Statement, NWS Twin Cities, MN

August 18, 2011Chippewa County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 18, 2011, 6:14 AM CDT for Chippewa County, Minnesota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2011, 6:14 AM CDT (11:14 UTC)
Expired
Aug 18, 2011, 7:00 AM CDT
In force
46 min
Issued by
NWS Twin Cities, MN

County Chippewa County, MN

The radar

The Minneapolis radar (KMPX), 148 km from the middle of the area, began a volume at 11:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 11.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2011-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2011-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2530 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

478 
WWUS83 KMPX 181114
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
614 AM CDT THU AUG 18 2011

MNZ056-181200-
CHIPPEWA-
614 AM CDT THU AUG 18 2011

AT 611 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES SOUTHEAST OF MONTEVIDEO...OR 8 MILES SOUTHEAST
OF WATSON. THIS STORM WAS MOVING EAST AT 25 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ASBURY.
  GLUEK.
  CLARA CITY.

LAT...LON 4513 9526 4490 9526 4488 9564 4504 9576
TIME...MOT...LOC 1114Z 263DEG 21KT 4494 9564

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 18, 4:11 AM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 18, 4:11 AM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
411 AM CDT THU AUG 18 2011

.DISCUSSION...
THE FORECAST CHALLENGE ARE THUNDERSTORM CHANCES AND THE POTENTIAL
FOR SEVERE WEATHER OVER PARTS OF WEST CENTRAL AND SOUTH CENTRAL
MINNESOTA LATER THIS AFTERNOON AND EVENING. AN UPPER LEVEL SHORTWAVE
OVER EASTERN ROCKIES...WILL MOVE EAST INTO THE NORTHERN AND CENTRAL
PLAINS LATER TODAY.  MEANWHILE...A COLD FRONT ALONG WITH MID LEVEL
TROUGH WILL ADVANCE INTO THE UPPER MIDWEST BY FRIDAY MORNING.

ONGOING CONVECTION WAS ASSOCIATED WITH DEEPER MID LEVEL MOISTURE AND
WARM AIR ADVECTION THAT WAS OCCURRING AHEAD OF THE LEAD SHORTWAVE
TROUGH.  MODEL MOVE THIS FEATURE OVER INTO NORTHEAST IOWA TODAY.
A MORE PRONOUNCE SHORTWAVE TROUGH OVER THE NORTHWEST CANADIAN
PROVINCES...WILL DIVE SOUTHEAST INTO THE UPPER MIDWEST TONIGHT AND
THEN OVER THE GREAT LAKES ON FRIDAY.

THE AIRMASS WILL BECOME MARGINALLY UNSTABLE WITH SBCAPES OVER THE
WESTERN HALF OF THE STATE OVER 2500 J/KG BY THIS EVENING. A FEW
DISCRETE STRONG THUNDERSTORMS COULD PRODUCE SOME BRIEF LARGE HAIL
AND DAMAGING WINDS...MAINLY THIS EVENING.

FRIDAY...THUNDERSTORMS EXPECTED TO END OR DIMINISH IN COVERAGE OVER
SOUTHEAST MINNESOTA AND WESTERN WISCONSIN DURING THE AFTERNOON. AS
THE FRONT SLOWLY STALLS OVER THE MIDWEST.  HIGH PRESSURE WILL BEGIN
TO BUILD OVER THE NORTHERN PLAINS FRIDAY AND INTO THE WESTERN GREAT
LAKES OVER THE WEEKEND.

PERSISTENCE NORTHWEST AIRFLOW WILL CONTINUE INTO MID WEEK OF NEXT
WEEK WITH SOME CHANCES OF SHOWERS/THUNDERSTORMS ANTICIPATE DURING
THE TUESDAY AND WEDNESDAY TIMEFRAME.

&&
.AVIATION... /06Z TAF ISSUANCE/

A FEW SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE ALONG AND SOUTH
OF THE MN RIVER. THIS TREND WILL PERSIST OVERNIGHT WITH THE
ACTIVITY DEVELOPING A LITTLE FURTHER NORTH...POSSIBLY AFFECTING
KAXN AS WELL AS KRWF. CONFIDENCE NOT HIGH ON WIDESPREAD ACTIVITY
AND ONLY VCSH/VCTS USED. THE MOISTURE/INSTABILITY GRADIENT WILL
SPREAD SLOWLY EAST ON THURSDAY. AGAIN...CONFIDENCE NOT HIGH ON
ORGANIZED ACTIVITY DURING THE MORNING/EARLY AFTERNOON HOURS WITH
VCSH/VCTS USED AT THE MN TAF SITES. BETTER CHANCES FOR MORE
WIDESPREAD ACTIVITY AFTER 18/21Z FROM KAXN TO KFSD WITH VCTS TEMPO
SHOWERS USED AT KRWF. LIGHT WINDS OVERNIGHT BECOMING SOUTHERLY
THURSDAY MORNING WITH SPEEDS OF 12-15 KNOTS COMMON.

KMSP...SPOTTY SHOWERS/ISOLATED THUNDERSTORMS EXPECTED TO STAY WEST
AND SOUTH OF THE AIRPORT THROUGH 12Z. A SMALL THREAT WILL THEN
EXIST THROUGH THE MORNING FOR A FEW SHOWERS WITH CEILINGS AOA 060.
A BETTER CHANCE FOR MORE ORGANIZED SHOWER/THUNDERSTORM ACTIVITY
THURSDAY NIGHT...PERHAPS AFTER 19/03Z. LIGHT WINDS OVERNIGHT
BECOMING SOUTHERLY 12-15 KNOTS BY LATE MORNING.

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JM/RAH
Hazardous weather outlook, Aug 18, 4:29 AM CDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
429 AM CDT THU AUG 18 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
190930-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
429 AM CDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

EXPECT A FEW SHOWERS AND THUNDERSTORMS THIS MORNING. THESE STORMS
ARE NOT EXPECTED TO BECOME SEVERE. STRONGER THUNDERSTORMS ARE
EXPECTED TO DEVELOP LATER THIS AFTERNOON AND TONIGHT. SOME OF
THESE STORMS MAYBE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER PARTS OF WEST CENTRAL
WISCONSIN AND SOUTH CENTRAL MINNESOTA. NO SEVERE WEATHER IS
EXPECTED WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
EVENING...ESPECIALLY OVER CENTRAL AND SOUTH CENTRAL MINNESOTA.

In the hours before

Special weather statement, Aug 18, 6:14 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
614 AM CDT THU AUG 18 2011

MNZ056-181200-
CHIPPEWA-
614 AM CDT THU AUG 18 2011

AT 611 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES SOUTHEAST OF MONTEVIDEO...OR 8 MILES SOUTHEAST
OF WATSON. THIS STORM WAS MOVING EAST AT 25 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ASBURY.
  GLUEK.
  CLARA CITY.

LAT...LON 4513 9526 4490 9526 4488 9564 4504 9576
TIME...MOT...LOC 1114Z 263DEG 21KT 4494 9564

Nearby

Special Weather Statements in Minnesota, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.